Crohns and Humira

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Windsorpark
New Member


Date Joined Mar 2017
Total Posts : 1
   Posted 3/28/2017 9:33 AM (GMT -6)   
Hi all, new to the forum. Joined today looking for advice. I'm looking through the forum archives for advice but would like to make this post too.

I've had Crohns since roughly 1997 but never required surgery. Last November I was admitted as an emergency patient with severe pain in my gut. It brought to a head several months of severe pain. I had a laperatomy (the diseased parts of the bowel removed and then good bits joined back up, no colostomy bag required) and was back home within 2 weeks.

It's been over 4 months now since and I feel as good as I have in a long time. I'm having no cramps whatsoever, I'm not losing weight, (Im gaining it slowly), I pass no blood, my appetites normal. My bowel movements do tend to be fairly loose. Closer to Diarrhoea to be perfectly (and horribly, sorry) honest. But sometimes normal enough.

Anyway, what Im saying is I feel very good sincethe operation. At my last appointment with my doctor, he suggested Humira may be drug he wants me to go on soon. But after reading up about Humira I have to say I'm a bit worried from reading all the crazy side affects that can happen from taking it.

If Im feeling well, would there really ever be any point in taking Humira? I understand it's used as a preventative treatment so that it wouldnt come back as bad as it did last year, but if theres no fire why throw water ?

Just looking for some opinions on this.

Dale B
Regular Member


Date Joined Mar 2013
Total Posts : 42
   Posted 3/28/2017 10:07 AM (GMT -6)   
I have been in the same situation as you are. Diagnosed with Crohn's, took some meds, all symptoms disappeared so stopped taking them. I felt fine for about three years then the symptoms came back but much worse this time. I ended up going from a mild case of Crohns to a moderate case.
My new GI told me that I should have been on a maintenence drug the whole time and if I had been then there is a pretty good chance my Crohn's would still be at a mild level. I have been taking Humira for about four months now and have no side effects other than fatigue (which may be from Crohn's anyways).
So I guess what I am trying to say is that even though you feel fine now you are taking a risk that things may get worse by not taking a maintenence drug.

lamb61
Veteran Member


Date Joined Jan 2005
Total Posts : 1768
   Posted 3/28/2017 1:56 PM (GMT -6)   
Hi there and welcome to HW.

From my own past experience, I will likely never be off meds again. It's just not a risk I'm ready to take. I look at it as a quality of life issue and do I really want to take the chance of mild inflammation causing unknown damage v.s possible scary side effects of medication. It's a tough choice but for me and what I've been through trying to get this lovely disease back under control over the past several years it's a no brainer.

that said, do your research, talk to people (like here), talk to your doctor and make the best informed decision you can and the one that you feel is right for you.

Take care
DX with CD Aug. 1982
Gerd secondary to crohns
Entyvio
Methotrexate
Monthly b-12 injections
40 mg Protonix / twice daily
Zoloft
xanax
folic acid

oldcrohnie
Regular Member


Date Joined Feb 2007
Total Posts : 125
   Posted 3/29/2017 9:21 AM (GMT -6)   
I've had 3 resections over a 40-year period, and after the last one 7 years ago, my doctor told me I needed to be on Humira because I needed a maintenance drug, and all oral drugs had failed me in the past. My only Crohn's symptom then and now is frequent BM's, mostly loose. I got the Humira injections for 4 years, and was doing fine, but the doctor dropped the ball and wasn't monitoring me properly - blood tests, etc. I decided I was sick of getting the shots every two weeks, and just stopped. My Crohn's is the same, but my arthritis flared up big time, and now I am considering going back on Humira for that reason. I also noticed that after 4 years, I was developing a small bald spot on my head, and I was gaining weight. After stopping the Humira, my hair grew back quickly and I lost 10lbs. I guess I'll deal with those side effects if it means relief form this awful arthritic pain.
40+ years with Crohn's - 3 resections, abcess, fistula, arthritis, chronic hives, dry eyes.
Humira, antihistamine, Muro, vitamin B12, Vitamin D. Life is good!

JChristensen
Regular Member


Date Joined May 2016
Total Posts : 43
   Posted 4/1/2017 9:35 PM (GMT -6)   
I had a 10 yr remission after a bowel resection and then bam, perianal abscess and fistulas. My surgeon and gastro both said I should have been on meds the entire time. If I were you I'd definitely stay on some regimen. Crohns can flare up at anytime and severity can be mild to severe. Not something to play with.
33 year old female. Diagnosed with Crohns in 2002. First bowel resection 2006. Remission for 10 years. Currently suffering from perianal abscess and fistulas with seton placement.
Meds: Humira only. Just switched from Remicade after developing antibodies and psoriasis. (past:colazal, pentasa, Remicade, Prednisone, flagyl, Humira, etc)

LilysMom12
New Member


Date Joined Apr 2017
Total Posts : 1
   Posted 4/5/2017 8:25 PM (GMT -6)   
I have been taking Humira for 3 months. I have developed very painful knee joint. I thought I must have injured it without knowing it. However the other knee started hurting today. I suspect it is the Humira based on what I am reading. I am taking the Humira to try to heal a non operable fistula. Will go back to GI to see what he says.

BETTY SUE
Regular Member


Date Joined Nov 2015
Total Posts : 188
   Posted 4/7/2017 9:08 PM (GMT -6)   
My son was dx with Crohn's fall 2015 (ongoing diarrhea for two years before telling his dad and me). He was immediately put on the top down treatment (because of age and his markers). His colonoscopy showed a stricture (without symptoms) which continued to develop after starting remicade. Six months later he had surgery to remove his TI / appendix for a total of 6 inches. about two months prior to surgery hewas very sick with abdominal pain and throwing up for months. He was in and out of hospitals and lost 30 pounds (down to 121 and is over 6 feet tall). Like you he feels amazing with basically no symptoms (except occasional diarrhea). He feels that he needs no medications but his doctor said that Remicade (or humora or other biological) is needed indefinitely to keep his body chemistry changed so that the Crohn's is basically in a "new system." I have heard of others going off all meds only to have it come back worse than ever. I hope my son never takes that chance!
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, April 29, 2017 3:37 PM (GMT -6)
There are a total of 2,801,726 posts in 307,647 threads.
View Active Threads


Who's Online
This forum has 150497 registered members. Please welcome our newest member, rossmorr.
393 Guest(s), 10 Registered Member(s) are currently online.  Details
Chask, PeteZa, MAF249, magoo2, jrpsf, prew, Supportive Daughter, Lena, LadyEllJay, straydog


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer